Welcome! We regret to inform you that the Injury Board National News Desk has been discontinued. Feel free to browse around and enjoy our previously published articles, or visit The Injury Blog Network for the latest in personal injury news.

HPV Vaccine Gardasil Must Warn Of Fainting

Posted by Jane Akre
Thursday, June 11, 2009 4:44 PM EST
Category: Major Medical, Protecting Your Family
Tags: Gardasil, Merck, HPV, Teen Safety, Genital Warts, Cervical Cancer, Fainting, Guillain-Barre Syndrome

Gardasil must add an additional warning about fainting on its label. 

Gardasil Warning Upgraded



IMAGE SOURCE:  ©iStockphoto/ girl being vaccinated/ author: pflorendo


The Merck drug featured in the “One Less” campaign has been updated to receive a warning about the potential for fainting.

Gardasil will feature a more prominent warning after the Food and Drug Administration (FDA) determined some young teens have suffered jerking movements and seizures after being inoculated.

13 percent of Gardasil side effects include fainting that can result in serious injury from the fall.  The Gardasil label now must now list under the “Warnings and Precautions” section, more information about the risk of fainting.  Those receiving the inoculation should be closely watched for 15 minutes afterward.

Young women are warned to watch for dizziness, ringing in the ears, vision changes, or sweating. It is recommended recipients stay seated or lie down for 15 minutes.


Gardasil just passed its third year anniversary of FDA approval. It was approved to protect girls from ages 11 to 26 against four types of HPV, Human Papillomavirus -  two that cause cervical warts and two viruses that cause cervical cancer.  It is only effective if the person has not previously been infected. 

Most women contract at least one strain of HPV by the age of 50 without complications. Merck has tried to receive, but has been denied approval for use in older women. 

Merck launched an aggressive campaign to have the vaccine made mandatory, working through women in state legislatures.  Three scholars told the Wall Street Journal last year that the vaccines should not be made mandatory. 

Not without controversy, Gardasil has been linked to 13,758 adverse reports and at least 39 deaths since 2006.

Other adverse reports include six cases of Guillain-Barre Syndrome (GBS), an autoimmune disorder that causes muscle weakness, 10 miscarriages, and 78 outbreaks of genital warts. 

The serious reports include hospitalization, permanent disability, life-threatening illness, blood clots, and death.  Experts have not found any common pattern to link the adverse events to Gardasil. 

The FDA tracks the reports on its VAERS Web site (Vaccine Adverse Event Reporting System).  

Judicial Watch, a Washington D.C. - based court watching nonprofit, periodically petitions the FDA with a freedom of information request to find under-reported adverse reports.  

Adverse reports since 2008 include: a 20-year-old female who died four days after her vaccination; a 23-year-old female who went into anaphylactic shock two minutes after vaccination; and a 14-year-old who broke into a cold sweat, convulsions and was foaming at the mouth after her dose. 

On June 10, 2008, Judicial Watch received a compact disk from the FDA with a new total of 8,864 Vaccine Adverse Event Reporting System (VAERS) records. These documents and the new Judicial Watch report, entitled “Examining the FDA’s HPV Vaccine Records: Detailing the Approval Process, Side-Effects, Safety Concerns & Marketing Practices of a Large Scale Health Experiment.”

The CDC continues to recommend Gardasil to prevent four types of HPV and says it will continue to monitor the vaccine’s safety. #

1 Comment

Anonymous User
Posted by Jodi Speakman
Monday, June 29, 2009 12:27 PM EST

My daughter, Victoria, has been ill since February 2008. She had her first Gardasil vaccination Nov. 2007. Her second vaccination was in Feb. 2008. Immediately after her second vaccination, Victoria experienced severe diarrhea, vomiting and was nauseous for about eight weeks. She had blood work done many times and the pediatrician thought she had a virus. On March 31, 2008, she had her first seizure. My daughter has treated with many neurologists, all of whom have not related her seizures to Gardasil. My daughter has had CT scans, MRI's, MRA's, EEG's, blood work and was hospitalized at an epilepsy center in the video EEG monitoring unit for two separate weeks in May 2008 and September 2008. She was put on many different seizure medications. After the normal EEG results, she was taken off all medications. Her SED rate has always been high and she does have protein in her urine, but doctors do not seem concerned. I was told that her red blood are small, but this apparently is not concerning either. She is also slightly anemic.
My daughter has been seen by several neurologists, a psychiatrist, psychologist, several neuropsychologists, an immunologist, several infectious disease doctors, and also treated a at Wellness Center for a period of time. Wellness Center physicians believe that my daughter may have Lyme disease that was dormant until she was given the Gardasil vaccine. Infectious disease doctors differ. Which doctors are correct? I have no idea. My daughter currently experiences the following symptoms: non-epileptic seizures, migraines, fainting, tremors, twitches, numbness, intermittent leg paralysis and facial paralysis, tingling, staring or blank episodes, eye pain, joint pain, neck pain, back pain, memory loss, confusion, brain fog, regression, mood swings and chronic fatigue. She continues to have bouts of nausea and diarrhea. She has not been in school since April 2008. My daughter can never be left home alone. She can't go to school, go out with her friends or work or has little "normalcy" in her life. She has very few good days and always says she doesn't feel good. I do not know which way to turn for help. We have seen so many doctors and I can't seem to find anyone willing to help my daughter. There are so many other young girls who have the same exact symptoms as my daughter and the one thing that all of the girls seem to have in common is the Gardasil vaccination. Most recently, a neurologist informed me that he does believe that my daughter’s symptoms were brought on by the vaccine, just not in a way that he could test or prove. There are few doctors who are making the correlation between Gardasil and many of the girls' symptoms. However, the only doctors I know of right now are in California and Kansas. Other doctors are willing to "try" treatment, most of which is "homeopathic" in nature and extremely costly. Once again, I must reiterate that there are so many other young girls experiencing negative symptoms. Each and every night, I check on my daughter many times in the middle of the night to make sure she is still breathing (like we ALL did when they were babies). I have a chime on her bedroom door so that every time she opens it, I know she has walked out of her room. I had a deadbolt put on the front door of our home with a key that can be removed from the inside. I never leave the key in the door for fear that Victoria will be confused after a seizure or when she has memory loss, and leave our home. (This has happened many times and she has been missing). When she is in the shower, I have to either stand outside the door and/or keep asking her "are you okay?"

Each and everyday, I cry and wonder if Victoria will be next one to die from adverse reactions to Gardasil. We are in desperate need of medical treatment for my daughter. I have run out of ideas, doctors to treat with and finances have dwindled. I do not know which direction to turn. Any thoughts are most appreciated, especially from the medical community.
The National Vaccine Information Center is in the process of circulating a petition to have Gardasil investigated by the government. There are more than 16,000 reported cases of adverse effects from the vaccine which have been reported to the NVIC (many of the adverse effects are extremely serious) and approximately 38 deaths have been reported.

Please feel free to forward this information.
Thank you for your time and attention.

Jodi Speakman
(267) 939-0591

P.S. Victoria’s story recently appeared in Philadelpia Weekly Newspaper



Comments for this article are closed.

About the National News Desk

Our mission is to seek the complete truth and provide a full and fair account of the events and issues that surround personal safety, accident prevention, and injury recovery.  We are committed to serving the public with honesty and integrity in these efforts.

Hurt in an accident? Contact an Injury Board member

Subscribe to Blog Updates

Enter your email address if you would like to receive email notifications when comments are made on this post.

Email address


RSS Feed

Add the National News Desk to your favorite RSS reader

Add to Google Reader Add to myYahoo Add to myMSN Add to Bloglines Add to Newsgator Add to Netvibes Add to Pageflakes